Yes, corticosteroids have side effects when used long-term. Your vet should have told you about this. They are considered a "last resort" treatment because the side effects can be serious, even devastating when used over a period of years.
I know how awful the chronic itching can be, and if prednisone is the ONLY thing that gives him relief, then it's hard to say no to that. It's about quality of life and the lesser of two evils. I assume you've done skin scrapings and other diagnostics and have not been able to determine the cause of the itching. Allergy testing might be helpful, although if the dog is allergic to something in the environment like grass, pollen, mold, etc., your only recourse is to move somewhere the allergen doesn't exist. Like the desert or the arctic.
Unfortunately the Vet never mentioned the side affects just told me to try it and it worked so she said he would stay on the lowest effective dose possible.
*US Army Mom*
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.